Treating the Most Common Overdoses
Not a New Dance
Autoasphyxiation has been around for a while, picked up by teens as they become interested in sex. It involves choking or strangling yourself or a friend with a cord or a rope to the point of near unconsciousness. It is used in sex acts and in masturbation, particularly among teenage boys. The resulting “high” comes from the adrenaline rush combined with decreased delivery of oxygen to the brain. Because the rope is usually hung from, say, a shower stall or a light fixture, several teenagers have died by accidentally going too far. They fainted or were strangled when they couldn't release the knot.
Signs of autoasphyxiation use include bruises and red marks around the neck. As a parent, you might also watch out for ropes and other unusual equipment in a teen's room, an unusual amount of time spent in the bathroom, and withdrawal from family and friends.
First aid treatment for this is difficult unless you catch the person in the act. He or she must be taken down from the hanging position immediately and taken to the emergency ward. But, because this practice is usually performed when parents aren't home, you might not know about it until it is too late. Therefore, the best first aid is prevention. If you have any reason to suspect that your child is playing around with this, contact an intervention hotline or seek a therapist. Your teen will need help before it is too late.
Stimulants: Amphetamines, Cocaine, and So On
As the word implies, stimulants are drugs that act as direct opposites of depressants. They stimulate the mind—at least initially—and ward off sleepiness. They are also highly addictive and have ruined the lives of many people who have started snorting or popping them. The most common stimulants are amphetamines, “speed,” crack, “CAT” (crystal methamphetamine), and cocaine.
Early signs of stimulant use include overconfidence, extreme energy, euphoria, and excessive talking. After only a few days, addiction sets in. The symptoms include:
|Confusion and paranoia||Delusion|
|Violent and aggressive behavior||Anxiety attacks that mimic heart attacks|
Because of stimulants' addictive nature, over time a person needs more and more of the drug to get high. As a result, stimulant overdoses are seen quite often in the emergency room.
Follow these steps if you think someone has overdosed on cocaine or another stimulant:
- Immediately call for emergency help.
- Try to prevent the person from hurting him or herself.
- Be calm and reassuring. Talk in a low voice.
- If the person is lying down and is shaking or unconscious, turn him or her to the side to keep airways clear and to prevent him or her from choking on vomit.
- Loosen clothing.
- Loosely place a warm blanket over the person.
More on: First Aid
Excerpted from The Complete Idiot's Guide to First Aid Basics © 1996 by Stephen J. Rosenberg, M.D. and Karla Dougherty. All rights reserved including the right of reproduction in whole or in part in any form. Used by arrangement with Alpha Books, a member of Penguin Group (USA) Inc.
To order this book visit Amazon's web site or call 1-800-253-6476.